I'm nervous about the side effects. Our 4 yo ds was given Nasonex for persistent fluid (it's been 3 months maybe longer going unnoticed) in his ears. Doc said it was thick like honey, but didn't use the words "glue ear". He is having trouble saying his r's and l's and had a rough year in preschool, they labeled him as "defiant" and that was very unusual for him. So now our ENT who I trust and is a great doc, took my oldest's tonsils and adenoids out despite years of my protesting and she sailed thru with flying colors and it was the best thing ever despite my fighting it up until the last minute! so I trust this doc. She said the fluid may have been there a while since his speech is affected by it and to give him this Nasonex for 6 weeks and then we'll see if this helped the fluid drain. If not, tubes to help it drain otherwise it's a sitting duck for infection, especially when school starts.
so I was onboard until I read the insert. I had a debate about vaccinating him (we are on a delayed and selective schedule and was due for some in a couple of days) but now I'm not doing that while he's on this steroid. She said no worries about side effects in such low doses..i believed her. But all over the place it says exposure to Chicken pox or Measles could be deadly. So now I'm really confounded. I was given this spray numerous times dealing with my older dd's tonsils. I never gave because each and every time I'd get home and feel uneasy about using it (one time even after my dh bought a $90 script of it!). But because of our delayed vaxing, my kids haven't had the MMR or the Chicken Pox vax and won't until they are older and haven't gotten the illnesses (they haven't gotten them yet either). So now I'm thinking I hate knowing the fluid is still there, lingering, affecting his hearing (she said she knows he's down 20% just by the look of the fluid and i trust that, she's very experienced), and just waiting to be infected. but i know in our community Chicken pox is going around. Even at the swim school we attend one of the teachers had it. I dont' want to give him this spray. But now I feel like i" signing him up for ear tubes. Which really, if that will relieve him of this issue and avoid countless antibiotics I'm ok with that. But i feel like I'm waiting and putting him at risk. But that is silly because lord knows how long this fluid has been there. He isn't bothered by it. but it's affecting his pronunciation. I know CP is in our community now and I'd hate to put him at risk of something I considered a safe illness if the dc were to get it only because he's on some steroid that might not even work. I have pictures in my head of him in the hospital from getting CP and being on this. I dont' know what to do.
Should I just drop the nasonex and not try? Is that irresponsible? Should I do it and hope he isn't exposed? I know it's been in our schools this past spring and our county sent out a health letter saying they are seeing high than usual rates of it. It seems silly to do the spray. But do I show up at the doc in 6 weeks when she wants to see him and say we didnt do the spray and he still has fluid, sign him up for tubes. what should I do?? Are the dangers of this real? It seems so from all I've read. not only that it can actually cause what we are trying to avoid right now, a respitory infection increasing the fluid...duh.